Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Gaylord, MI

May 29, 1998Arenac County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 29, 1998, 2:58 AM EDT for Arenac County, Iosco County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1998, 2:58 AM EDT (06:58 UTC)
Expired
May 29, 1998, 3:45 AM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Arenac County, MI, Iosco County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 290658
SVRAPN
MIC011-069-MIZ539-290745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
258 AM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IOSCO COUNTY INCLUDING ADJACENT COASTAL WATERS IN
  NORTHEASTERN LOWER MICHIGAN
  ARENAC COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 345 AM EDT

* AT 255 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS 9 MILES NORTHWEST OF ALGER MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALGER AT 305 AM EDT
  STANDISH AT 320 AM EDT
  EAST TAWAS BY 325 AM EDT

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS UNTIL THE
STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF
AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...
MOTORISTS IN THE STORMS PATH SHOULD PULL OFF TO THE SIDE OF THE \ROAD.

HURLEY/EME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:19 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 28, 10:19 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1019 PM EDT TUE MAY 27 1998

WILL MAKE A FEW CHANGES FOR THE OVERNIGHT ACROSS NRN LWR/ERN UPR ZONE
FCSTS...MOST NOTABLY WITH OVERNIGHT LOW TEMPS. MAIN FCST CONCERN
OBVIOUSLY WILL BE THE THREAT FOR TSTMS AND PSBLY SVR WX. KAPX 00Z
SOUNDING REAL IMPRESSIVE AS FAR AS SFC BASED INSTBY WITH L.I.'S OF -8
AND CAPES NEARING 3150 J/KG. PROBLEM IS LACK OF FOCUS...WITH ONLY
SUBTLE WIND CHANGES (THUS WEAK SFC CONVERGENCE) AT THIS TIME WITH THE
FRONT ACROSS NORTHERN LAKE MI. 21Z RUC DATA INDICATES MAXIMUM 1000/850
MB MSTR FLUX CONVERGENCE TO REMAIN SW AND EVENTUALLY S OF NRN LWR
THROUGH 09Z...THUS WOULD CONTINUE TO EXPECT LACK OF GOOD FOCUSING
MECHANISM FOR ANYTHING WIDESPREAD ACROSS NRN LWR COUNTIES. HWVR...
CHANCES WILL BE THERE ACROSS NRN LOWER GIVEN THE SFC TRIGGERING
POTENTIAL WITH THE FRONT HANGING UP A BIT ACROSS THAT REGION.

AS FOR SVR WX CHANCES...THE STRONGEST LOW LVL FOCUS REMAINING SOUTH OF
THE FCST AREA WOULD BE ONE DRAWBACK. ANOTHER IS THE LOWERING SFC BASED
INSTBY THIS EVENING...TEMP DROPS IN THE PAST FEW HOURS HAVE PROBABLY
CAUSED A 1000 J/KG OR SO REDUCTION IN CAPES SINCE 00Z. AND
FINALLY...INCREASING MID LVL MSTR LATE WILL HELP BOOST K-INDICIES AND
THUS PCPN CHANCES... BUT AT THE SAME TIME WILL DECREASE CONDITIONAL
INSTBY/COOLING POTENTIAL ALOFT. THUS WILL KEEP CHC POPS FOR NRN LWR
OVERNIGHT...HIGHEST IN SRN ZONES CLOSER TO BETTER LOW LVL MSTR FLUX
CONVERTGENCE. WILL LIKELY BOOST OVERNIGHT LOWS UP A NOTCH GIVEN CURRENT
READINGS/DWPTS WELL ABV MOS... ESP ACRS NRN LWR STILL SOUTH OF THE
NEARLY STALLED-OUT FNT.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:28 AM EDTSevere Thunderstorm WarningAPXWexford47 min
May 29, 1:58 AM EDTSevere Thunderstorm WarningAPXMissaukee47 min
May 29, 2:14 AM EDTSevere Thunderstorm WarningAPXRoscommon46 min
May 29, 2:34 AM EDTSevere Thunderstorm WarningAPXGladwin31 min
May 29, 2:45 AM EDTSevere Thunderstorm WarningAPXOgemaw35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.